Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 107, NWS Columbia, SC

June 25, 2018Chesterfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 8:45 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 8:45 PM EDT (00:45 UTC)
Expired
Jun 25, 2018, 9:45 PM EDT
In force
60 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 126 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 9:23 PM EDTTSTM WND DMG2 E Chesterfield, SCCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 E CHESTERFIELD. SHERIFFS DISPATCH REPORTED TREES DOWN ALONG ZOAR ROAD NEAR THE TOWN OF CHESTERFIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WUUS52 KCAE 260045
SVRCAE
SCC025-055-057-260145-
/O.NEW.KCAE.SV.W.0107.180626T0045Z-180626T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
845 PM EDT MON JUN 25 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lancaster County in central South Carolina...
  Chesterfield County in central South Carolina...
  Northeastern Kershaw County in central South Carolina...

* Until 945 PM EDT.

* At 845 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles west of Wadesboro to near Kershaw, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheraw, Pageland, Kershaw, Chesterfield, Mcbee, Jefferson, Ruby,
  Patrick, Bethune and Mount Croghan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8005
      3437 8029 3448 8070 3482 8042 3481 7994
      3476 7993 3474 7989 3468 7986 3465 7980
      3462 7978
TIME...MOT...LOC 0045Z 275DEG 20KT 3500 8020 3448 8060 

HAIL...<.75IN
WIND...60MPH
 
$$

fwa
1 follow-up statement
621 
WWUS52 KCAE 260143
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
943 PM EDT MON JUN 25 2018

SCC025-055-057-260152-
/O.EXP.KCAE.SV.W.0107.000000T0000Z-180626T0145Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
943 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LANCASTER...
CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES WILL EXPIRE AT 945 PM
EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central South Carolina.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8005
      3437 8029 3448 8070 3482 8042 3481 7994
      3476 7993 3474 7989 3468 7986 3465 7980
      3462 7978
TIME...MOT...LOC 0142Z 275DEG 20KT 3497 7982 3445 8022 

$$

fwa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 7:43 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 25, 7:43 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
743 PM EDT Mon Jun 25 2018

.SYNOPSIS...
A cold front will push into the forecast area tonight and
Tuesday bringing showers and thunderstorms. Tuesday should be
the coolest day in the past week or so due mainly to increased
cloud cover. A more climatological pattern unfolds for the
remainder of the period with increasing moisture and ridging
into the Southeast. This pattern supports scattered diurnal
thunderstorms and above normal temperatures.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The main concern will be the possibility of severe thunderstorms
and localized flooding.

Mesoanalysis indicated weak to moderate instability across the
area with DCAPE values up to 1400 J/kg. The Storm Prediction
Center has the northern half of SC under a severe thunderstorm
watch until 10 pm. Large hail and damaging winds are the main
threats.

Widespread convection across the Pee Dee region will move off
the coast early this evening. Next wave of convection
approaching from the west will affect the area through around
Midnight. HRRR has widespread showers and thunderstorms east of
the forecast area by 07Z. There will still be a chance of
showers during the early morning hours with the cold front in
the area. Also, both the HRRR and RAP showed short wave energy
crossing the area...moving east of the Midlands around 08Z.
Expect overnight lows in the low to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
An upper trough will slowly move eastward from the Great Lakes into
New England during this time period.  Scattered to numerous showers
and thunderstorms are forecast for Tuesday through Wednesday ahead
of this trough, while a drying trend starts on Thursday as a front
pushes offshore.  Temperatures will be near normal Tuesday and
Wednesday and then above normal on Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure aloft builds over the Mid Atlantic States this
weekend.  This results in an onshore flow across the region which
will likely enhance the seabreeze front. Temperatures will be above
normal with the H5 heights.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Numerous showers and thunderstorms will persist across the TAF
sites through 26/03z. Visbilities down to 2SM and gusts to 35
knots will be possible with the strongest storms. Expect
showers to persist until 26/09z.

Showers and thunderstorms will be possible after 26/19z on
Tuesday with an upper trough providing additional forcing to a
moist summer time airmass.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 18 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
217 AM EDT Mon Jun 25 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
217 AM EDT Mon Jun 25 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms with damaging wind and hail will be possible this
afternoon and tonight. The threat will be greatest this evening.
There will also be a possibility of very heavy rain leading to
localized flooding this afternoon and especially tonight.

It will be hot today with heat index values peaking near 105.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

In the hours before

Local storm report, Jun 25, 8:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
819 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     2 SSW NEWBERRY          34.25N 81.63W
06/25/2018                   NEWBERRY           SC   911 CALL CENTER

            NEWBERRY COUNTY DISPATCH REPORTED AT LEAST
            20 TREES DOWN ACROSS THE COUNTY.

&&

WRS
Local storm report, Jun 25, 8:29 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     2 WNW AUGUSTA           33.47N 82.04W
06/25/2018  M47 MPH          RICHMOND           GA   OFFICIAL NWS OBS

            A WIND GUST OF 47 MPH WAS MEASURED AT DANIEL
            FIELD IN AUGUSTA.

&&

LCV
Local storm report, Jun 25, 8:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
831 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     6 SSE AUGUSTA           33.37N 81.96W
06/25/2018  M53 MPH          RICHMOND           GA   OFFICIAL NWS OBS

            A WIND GUST OF 53 MPH OCCURRED AT AUGUSTA
            BUSH FIELD.

&&

LCV
Local storm report, Jun 25, 8:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     2 NNE AIKEN             33.56N 81.72W
06/25/2018                   AIKEN              SC   LAW ENFORCEMENT

            SHERIFFS DISPATCH REPORTED MULTIPLE TREES
            DOWN ACROSS THE COUNTY.

&&

LCV
Local storm report, Jun 25, 8:39 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
839 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 SSW WINNSBORO MILLS   34.32N 81.11W
06/25/2018  M47 MPH          FAIRFIELD          SC   AWOS

            A WIND GUST OF 47 MPH AT THE FAIRFIELD
            COUNTY AIRPORT AT 815 PM.

&&

LCV
Local storm report, Jun 25, 8:40 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
840 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     2 WNW AUGUSTA           33.47N 82.04W
06/25/2018  M47 MPH          RICHMOND           GA   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            WNW AUGUSTA. A WIND GUST OF 47 MPH WAS
            MEASURED AT DANIEL FIELD IN AUGUSTA.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:05 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lancaster, Richland40 min
Jun 25, 8:06 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington39 min
Jun 25, 8:14 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Sumter61 min
Jun 25, 8:28 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg62 min
Jun 25, 8:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Kershaw, Lee, Richland, Sumter47 min
Jun 25, 8:55 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington65 min
Jun 25, 9:14 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg46 min
Jun 26, 5:38 PM EDTSpecial Weather StatementCAELancaster, Newberry52 min
Jun 26, 6:12 PM EDTSpecial Weather StatementCAEMcCormick63 min
Jun 26, 6:18 PM EDTSevere Thunderstorm WarningCAEMcCormick42 min
Jun 26, 6:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Newberry, Richland36 min
Jun 26, 6:40 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda35 min
Jun 26, 6:56 PM EDTSevere Thunderstorm WarningCAEMcCormick64 min
Jun 26, 7:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland44 min
Jun 26, 7:11 PM EDTSpecial Weather StatementCAEKershaw, Lancaster64 min
Jun 26, 7:25 PM EDTAreal Flood AdvisoryCAEKershaw, Lancaster2 hr
Jun 26, 7:29 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Saluda46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.